Me Time

A New Chapter in My Life (#1)

I’ve been thinking for the longest time if I should share this on my blog. Initially, I thought that it’s quite personal and I’m not really to disclose it yet. But again, since this is a new chapter in my life, and one of the purpose of starting this blog is to record all the important events in my life, I’ve decided to write this post today.


3 Aug 2012 marked a new chapter in my life when I was diagnosed with Wegener’s Granulomatosis. When my doctor broke the news to me, I could immediately feel the chill down my spine. I felt so demoralized for a few days before I can be strong enough to accept the fact and face the reality.

Wikipedia describes Wegener’s Granulomatosis (WG), as an incurable form of vasculitis (inflammation of blood vessels) that affects the nose, lungs, kidneys, and other organs. Due to its end-organ damage, it is life-threatening and requires long-term immunosuppression.

To further explain it in layman’s terms, WG is a rare disorder in which certain blood vessels become swollen and inflamed. The inflammation makes it hard for blood to flow. The disease mainly affects the blood vessels in the nose, sinuses, ears, lungs, and kidneys, although other areas may be involved. The cause is unknown but it’s thought to be an autoimmune disorder.

Untreated generalized or severe WG typically carries a dismal prognosis, with up to 90% of patients dying within 2 years, usually of respiratory or renal failure. Even non-renal WG carries a mortality rate of up to 40%.

A nasal biopsy after my sinus operation (FESS) and a series of blood tests confirmed the diagnosis. Luckily, it was detected in the very early stage and the chances of recovery are high. I’m currently seeing A/Prof Leong Keng Hong, a Consultant Rheumatologist at Gleneagles Medical Centre, to treat this medical condition.

A/Prof Leong is a very nice and kind doctor. He assured me that with appropriate treatment, the outlook is good for people with WG. My treatment now consists of a combination of corticosteroids (Prednisolone) and cytotoxic medicine (Endoxan). Luckily, they are all oral medication.

Although these medicines are helpful in treating WG, I was warned on the potentially serious side effects that they may cause. Thus, I need to be carefully monitored when I’m on this treatment for at least one year.

Even though the chances of recovery are high, the not-so-pleasant news is that approximately half of the people with WG may experience a return of their disease. This occurs most frequently within 2 years of stopping medicine but it can also occur at any point of time during treatment or after stopping treatment.

So, it looks like I’ll need to continue seeing A/Prof Leong to monitor my condition for the next few years. For my own record, I’ll be keeping my track of my medication and side effects on this blog so that when I read back in future, whether I’ll be fully-recovered or not, I know what I’ve gone through since the day I was diagnosed with this condition.

Week 1 & 2:


Prior to WG, I usually take one multi-vitamin tablet and call it a day. Now, I have a whole cocktail of medicine waiting for me every morning. For the first two weeks, I took 9.5 tablets every day – one of the highest records in my life! I started with 50mg of Prednisolone. Anything above 20mg/day is considered high dosage.

Week 3 & 4:

Week 3 and 4

After taking Prednisolone for 2 weeks, one of the most noticeable side effects is increased in appetite! I was eating 20% more than I used to take; as a result, the weight gain was 1kg within just 2 weeks.

Another nasty characteristic of Prednisolone is that it will redistribute body fat to face and neck, causing a ‘moon face’. I started to observe the chubbiness on my face after 2 weeks. Secondly, I also experience an increase in energy and concentration. Nowadays, I only need to sleep a maximum of 6 hours and I feel fully-energized the whole day!

The moment I wake up in the morning, I feel instantly recharged. Most of the days, I wake up even before my alarm clock goes off. (not a bad thing though!)

From week 3 to 5, Prednisolone will be gradually tapered off by 10mg every week. With this reduction, the side effects should gradually be reduced too. In order not to miss a pill, I have to operate a 7-day pill reminder for the first time in my life now.

Seeing things differently!

This new chapter in my life makes me see things differently now. It also a liberating experience to say the least. Every day when I wake up, I’m thankful to see the sun rise on another day of my life. To be with my family and loved ones for another day, I live every day like it will be my last. Because you never know, it could be.

This medical condition has given me a new lease of life itself, and I believe it will change me for a better. V is still accompanying me for all my medical check-ups, my boss is very understanding whenever I need to take medical leave, and my doctors have been very kind to me. I’m so blessed to be surrounded by all the nice people around me.


Lastly, I’m truly grateful to my ENT surgeon, A/Prof Luke Tan, and the pathologist at Mount Elizabeth Hospital for uncovering the mystery behind my chronic sinus inflammation. To me, WG is like a silent-killer in my system! Luckily, it was detected early before it causes more damages to my system.

I’ll be updating you again on this topic next month.


You Might Also Like

  • Weiz

    Hi there,

    I’m sorry to read about your condition. I’m also suffering from an autoimmune condition, Rheumatoid Arthritis. Hope your condition will improve!

    • Emily

      Hi Weiz,
      Thanks for your kind comment. Yes, we will both recover. Have faith and Jia you!

  • Rach

    *hugs* pls stay strong.

    • Emily

      Thanks, Rach! 🙂

  • Bili

    I am so sorry to hear of the difficult times you have to go through, but also relieved to see you take all in stride, positively and with hope. I believe that when it comes to autoimmune issues, your positive spirit and ‘never give up’ approach may help a lot more than even pills! Please continue to think, hope and expect only good outcomes and brighten our days with more of your wonderful posts. To your good health, Bili

    • Emily

      Dear Bili,
      Thanks for your kind comments, I deeply appreciate it. I fully agree with you that a positive mindset and ‘never give up’ attitude are more important than pills alone. I’m more or less used to the pills now, I can swallow all of them in one shot! Haha! Just keeping my fingers crossed that I won’t have any serious side effects later on. So far so good. I’ll recover, I’ll continue to have faith in myself.

  • SY

    Sorry to hear about this…. take care and speedy recovery!

    • Emily

      Hi SY,
      Thanks for your concern. So far, the medicine is OK for me. Had a blood test last week, just to make sure no other side effects.

  • You are very brave to experience this and I am glad to see that u are also so positive despite this challenge. I am certain with your positive outlook u will be able to overcome this, I will look forward to hearing your full recovery in a couple of months time 🙂 I will keep u in my prayers that u will get a full recovery very soon. Take care and continue to stay positive, Emily.

    • Emily

      Dear Rachel,
      Thanks for your well-wishes, and keeping me in your prayers. What I can do now is to stay positive and take my medication as instructed by my doctor. The rests are pretty much beyond my control. 🙂

  • Dear Emily,
    Know that you have a lot of people supporting you in mind and spirit. Stay strong, stay positive and live fully every moment. You will then find the strength to recover.
    Take care.

    • Emily

      Dear Haruki,
      Thanks for your well-wishes. To be honest, I’m feeling much better emotionally after sharing it here, which I’m glad I did! I must recover, and I’ll do whatever within my control that I can. Thanks again! 🙂

  • Hi Emily, thank you for sharing about this. It must have been quite a shock initially. But like you said, it’s a blessing that it was discovered early. Stay positive, like you’re doing now. Praying for your full recovery!

    • Emily

      Dear Ruth,
      Thanks for your well wishes! I am taking medication timely now, hopefully it will work well for me.

  • Ash

    Hi Emily, may I know how you discover you wasn’t so well? Through annual blood test? Or unwell over a certain period that eventually leads you to a visit to ENT for a diagnosis? Thank you and stay strong 🙂

    • Emily

      Hi Ash,
      Thanks for your concern. The first tell-tale sign was frequent nose-bleeding. I went for biopsy twice before this medical condition was discovered. I’m still on medication until today, but thankfully it’s under control and not affecting my lifestyle. 🙂